Write a review

Shingles Triggered by the Trauma of Radiesse Injections - Roseville, CA

After years of getting Radiesse injections without...

After years of getting Radiesse injections without any complications or problems at all, I had a horrible experience last week when the injections caused herpes zoster (shingles) on my face. I had 1cc injected in my nasolabial folds and marionette lines Unfortunately, the makers of Radiesse even list shingles as a complication on the sample consent form that they provide to doctors, but it seems like many doctors don't take the time to learn about the products they are using. It is only one of 12 complications listed on the consent form, so it should not be a surprise when this happens. Still, I have seen many responses from doctors on this site stating that there is no connection between the two and my own doctor failed to advise me of the possibility or consider it when I described my symptoms to him. It was only when I was in so much pain that I visited an urgent care that I was diagnosed and the doctor there clearly stated that any trauma--such as injections in the face--can reactivate the virus. Had I known I could have gotten antiviral treatment sooner and possibly avoided some of the pain, blisters, scabbing and possibly scarring caused by the virus. Let alone how ridiculous I looked with the swelling and how grotesque all of the blisters and scabs look now.
Was this review helpful? 2 others found this helpful

Comments (16)

Sort by

So sorry about your complication. I had a dog bite to my upper and lower lips which triggered my first herpes episode. Now even when I bump myself in that area I get a herpes flare. My plastic surgeon who did the initial wound closure warned me about that so that I could get acyclovir as soon as I felt the tingle.
  • Reply
I am so glad you are better, however you did not have shingles. You had vascular compromise due to the product or a hematoma compressing blood vessels or the product being inadvertantly injected into a blood vessel. It's not due to anything your injector did incorrectly, however. It's a side effect of all fillers and particularly common in the anatomic area you had injected. The mottled appearance to the skin and the skin breakdown are all classic presentations. I am a local dermatologist with 16 years experience and consult on filler complications across the country. Again, glad you are better. Jacqueline M. Calkin MD Sacramento
  • Reply
Thank you for your comments, Jacqueline. I actually feel quite lucky that I did not suffer from the more severe vascular occlusion that could have resulted in necrosis. In fact, I have been very careful to only receive injections from skilled injectors who are familiar enough with anatomy to avoid injecting any filler into a blood vessel-- or who would at least immediately recognize the signs of symptoms of an ischemic event. Fortunately, after presenting with a fever and severe pain and sensitivity in the area, the physician at the clinic was able to diagnose herpes zoster after a thorough examination and observing that there were pustules running along my nerve. While I appreciate your thoughts, I don't think that it is appropriate to assume that your "diagnoses" made by seeing a few photos should be presented as fact when it is in contradiction to the diagnoses given by my treating physician.
  • Reply
Hi Dr. Calkin. Have you had any patients that have had allergies or immune reactions to Radiesse or any filler?
  • Reply
Well, it has side effects as ANY drug. If you take plenty of fluids and take it with food the side effects might not even occur
  • Reply
-:- Message from RealSelf staff -:-

This comment does not follow our Community Guidelines and/or Terms of Service. We reserve the right to remove any post for any reason.
  • Reply
Hi! But acyclovir damages the linning of the gut right? :/
  • Reply
3 days before any injection in the face you have to take Zovirax or Acyclovir pills. This will prevent shingles
  • Reply
How many times have you used radiesse?
  • Reply
Me? None jejej. I've been scared to try any filler since there are a lot of reallly bad review here. Their are pretty scary.
  • Reply
That's why I asked. Since you have so much experience. The bad reviews scare me a lot
  • Reply
Honestly, so many times I can't even count. I started getting it back when it was called Radience and had a very skilled dr in Los Angeles who even put it in my lips with great results.
  • Reply
Hi! Hope you are better. Which are the 12 complications listed? Does autoimmune ór Immune disease appear there? And allergies to the carrier? And huge nodules on neck? All these Ive seen on this site. Even ruining lives. I dont get why they dont chance the formula so it doesnt damage people's lives
  • Reply


Thank you very much for sharing your experience and pictures with us. I'm really sorry to hear of the discomfort this caused you. :( Where you put on an antiviral medication after your visit to urgent care?


  • Reply
Yes, acyclovier and it seems to have helped tremendously.
  • Reply

So very glad to hear that!

  • Reply